I am 36 years old and have been getting migraines since something like 7th grade. About three years ago, however, I developed dizziness that sometimes seemed like it was connected to the migraines and sometimes seemed separate. My doctor sent me to a neurologist and ENT and had an MRI done. Everything seemed normal and they diagnosed it as "vestibular migraines." After an initial month or so of very bad dizziness, it seemed to get better and would only occur sporadically. Then, about a year ago, the dizziness started getting pretty bad again and the migraines got worse too (although the dizziness can come without a migraine and vice versa). Having moved, I went to a new doctor. She was not familiar with dizziness with migraines, but prescribed Meclizine. I also went to a headache specialist, who began treating the migraines more aggressively. He prescribed a few different things, finally leading to amitriptyline, Ponstel and Catapres (and Imitrex). Additionally, with him, I stopped drinking caffeine, eating chocolate, nuts or aged cheeses -- and I stopped taking Excedrin (which I had been taking in large almost daily doses). Shortly after that change, the dizziness went away. And, two months into the new regime (almost immediately after starting the amitriptyline) the migraines almost went away completely -- for two months. Then, the migraines came back and have been getting progressively worse. Also, the dizziness is getting very bad and can be incapacitating for a couple of days at a time. I've been doing some research and have seen the term "migraine associated dizziness;" but none of the doctors I am seeing seem to know anything about it. Is there any way to treat this, besides Meclizine (which doesn't do much)? Imitrex usually helps my migraines, but only seems to help the dizziness if it is occurring with a migraine. I am a full-time student with a full-time job -- the migraines were bad enough, but, with Imitrex, I could usually figure out ways to work around them. The dizziness can make my whole life stop. Is there something I can do?
Migraine-associated dizziness does exist, but you won't find too much on it in the literature. By itself, it is difficult to treat successfully. As you noted, it gets better when it accompanies a migraine that is successfully treated. Stopping the Excedrin and OTCs was a good idea globally; amitriptyline also "wears out" frequently and could be either increased in dose or changed out for many newer compounds to prevent migraines. Don't know what town/city you are in, but a migraine/headache specialist sounds like the best ticket to success after so many years of enduring headaches. The website has a listing of headache specialists across the country.
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: June 25, 2007